May #101 : Top 10 Side Effects - by Ivan Oransky MD

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents

The POZ Decade-Bare Witness

The POZ Decade

The POZ Decade-1994

The POZ Decade-1995

The POZ Decade-1996

Let’s Talk About Sex

The POZ Decade-1997

The POZ Decade-1998

The POZ Decade-1999

The POZ Decade-2000

The POZ Decade-2001

Star Wars

The POZ Decade-2002

The POZ Decade-2003

Tributes

Catching Up

Come Together Right Now

10 Unsung Heroes

Then & Now

Death Wish

In Sickness & in Health

In My Life

Angels & Devils

Postscripts From the Edge

Where It’s At

Below the Radar

The Right Moves

Vital Signs

Checkup Check-In

Wish You Were Here?

Future Hits

Future Blocks

Top 10 Side Effects

Nurse Knew It All

10 More Pills

Fabulously Positive

The 10 Wackiest AIDS “Cures"

Founder's Letter

Mailbox

The Gift of Life



Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


email print

May 2004

Top 10 Side Effects

by Ivan Oransky MD

By 2000, sfx, as we dubbed ’em, were causing many HIVers to divorce their combos (see “The New Aids Look”). Sfx don’t hit all HIVers, and meds don’t cause them all. But they do suck—whether annoying or life-threatening. Project Inform’s Martin Delaney and Meg O’Brien, PhD, of Harvard’s public-health school, helped Ivan Oransky, MD, effect this unofficial list.


What It Is: Lipo(atrophy)—fat wasting, causing sunken cheeks and skinny limbs.
What Causes It: Once blamed on protease inhibitors (PIs); now nukes take the weight.
What to Do: Facial injections (see “Cheek to Chic,” POZ, April 2004).
& Another Thing: Changing meds may stop it, but won’t reverse it. It’s “the most bothersome because it’s so visible,” Delaney says.


What It Is: Lipo(dystrophy)— fat accumulation in the belly or elsewhere. High blood levels of cholesterol and fat may tag along.
What Causes It: The big question. Prime suspects: Norvir and other PIs; some of the nukes; HIV itself; your genes.
What to Do: Cholesterol-lowering drugs; switching HIV meds. A nutritionist can help with diet and exercise. Stopping smoking reduces heart-disease risk.
& Another Thing: Surgery may remove visible lumps and humps. Delaney says it’s worrisome because the rising blood fats lead to cardiac disease and heart attacks. And who wants paunches and pouches?


What It Is: Neuropathy— pain, tingling and numbness in the soles and palms (a.k.a. peripheral neuropathy or PN).
What Causes It: HIV itself; the nukes, especially the “d” drugs: ddI (Videx), d4T (Zerit), ddC (Hivid).
What to Do: Docs can prescribe opiates or antidepressants paired with pain meds, or nerve-block injections.
& Another Thing: Some HIVers try untested alternatives, such as acupuncture. Others change meds. Delaney says docs have seen PN for so long that they can be numb to your pain.


What It Is: Central Nervous System Effects — poor sleep and concentration, dizziness, depression.
What Causes It: Sustiva (efavirenz). (HIV itself causes different central nervous system problems, like dementia.)
What to Do: Night dosing (since the drug usually peaks a few hours after you down it) and taking it on an empty stomach.
& Another Thing: Sustiva’s effects usually recede in a few weeks, O’Brien says. If you have a history of depression, tell Doc (and see “The Great Depression,” Feb/March 2004).


What It Is: Fatigue —muscle weakness from damage to mitochondria, which power your body’s cells. (And see #10.)
What Causes It: Nukes are No. 1, though some docs say HIV itself plays a role in hurting these little guys.
What to Do: Reducing doses; switching meds. Some HIVers say supplements like L-carnitine help, though evidence is lacking.
& Another Thing: Switching meds may stop—but not reverse—the damage.


What It Is: Psychological Effects— depression, anxiety, stress. (See #4.)
What Causes It: Life with HIV; substance abuse; family history of depression.
What to Do: Psychotherapy, antidepressants and other medication, support group, pets, TLC.
& Another Thing: Depression may be the most untreated side effect of all. Delaney says it stems partly from feeling you’ll never be cured.


What It Is: Diarrhea
What Causes It: You know the drill. Most HIV meds can cause it.
What to Do: Taking meds with or without food, per your scrip. Immodium or extra fiber can tame trots.
& Another Thing: O’Brien found that half of a group of 345 HIVers had symptoms such as diarrhea, nausea and vomiting.


What It Is: Nausea & Vomiting
What Causes It: Ditto
What to Do: Your doctor can prescribe anti-nausea meds.
& Another Thing: “These are the No. 1 cause of discontinuation of meds,” O’Brien says.


What It Is: Liver Problems— The liver processes meds, and it can pay a price—then liver enzymes (AST, ALT on your lab results) rise, signaling inflammation.
What Causes It: Viramune (nevirapine) and some PIs hurt some HIVers’ livers: Check with your doc. If your HIV teams up with hepatitis, double-check.
What to Do: Cutting down (or out) on booze or smack can help. If your bilirubin (from red blood-cell breakdown) is high from starting Reyataz (atazanavir), it goes away soon—and doesn’t indicate liver damage.
& Another Thing: For other drug-related causes, monitoring your liver is a must. HIVer liver damage isn’t as widespread as once feared, and it’s most common in those coinfected with hepatitis. Cleaner living always pays.


What It Is: Anemia— low blood count, usually leading to weakness and fatigue. (See #5.)
What Causes It: AZT (it’s also in Combivir and Trizivir). It’s more common at higher doses.
What to Do: Procrit or Epogen, red blood-cell–boosting meds.
& Another Thing: It will become an international incident as developing countries get meds, O’Brien says.




[Go to top]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
POZ on Twitter

Ask POZ Pharmacist

Talk to Us
Poll
Have you ever been diagnosed with diabetes or pre-diabetes?
Yes
No

Survey
Pop Watch

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.